Are you considering using biotin to grow your hair out?
Well – it’s definitely the best vitamin when it comes to hair benefits. But there’s also a darker side:
- This substance isn’t always helpful
- In fact – in some cases, it can be quite dangerous
Now – what exactly do I mean by “dangerous”?
It’s simple – SIDE EFFECTS.
For this reason, here are the top 6 side effects of biotin for hair growth.
You might experience one of them while taking biotin – that’s why it’s essential to pay attention.
What Is Biotin?
Medically speaking, it’s also known as “vitamin H“.
Non-medically speaking, many sources call it “the hair vitamin”.
That’s because out of all vitamins – biotin has the highest benefits for hair:
- Can decrease and even stop hair loss. 
- Nourishes roots and treats brittle hair.
- Promotes faster growth.
Plus – a deficiency in biotin will cause serious thinning.
So it has an essential role when it comes to hair.
Additionally to that, it’s also helpful for skin, nails and even nerve pain.
The good news is that you can find biotin in many natural foods (but in small dosages):
- eggs and milk 
- leafy vegetables
- fruits like citrus or bananas
But as perfect as it seems – biotin can be dangerous (especially when overdosed).
What’s The Best Biotin Dosage?
This is essential when it comes to its side effects:
- Regular dosages are usually safe
- They cause side effects extremely rarely
- Problems appear when overdosing
According to science – adults should take between 30-100 mcg of biotin per day. 
However, most supplements contain higher quantities.
But based on my experience and the reviews I have read in various products – here’s what I would say:
- Any dosage under 1000 mcg per day is safe.
- Higher quantities tend to cause side effects.
In other words, taking anything under 1000 mcg of biotin per day is fine.
Many supplements follow this rule and guess what?
They have very few complaints about side effects.
On the other hand – the ones with higher dosages tend to cause secondary reactions more often.
- This fact isn’t scientifically proved
- It’s only a theory I personally agree with
- Plus, there are many opinions that support it
So now that you know what’s a dangerous dosage of biotin – it’s time to see how it can harm.
#1 – Acne & Breakouts
This is by far the #1 problem of biotin supplements:
- Many hair vitamins cause sudden acne or pimples.
- In many cases, they appear in people who never had acne before.
- The best solution is to stop using the product.
- Even so, it usually takes a few months for the acne to disappear.
Basically – throughout the years, I found many acne complaints on different brands of hair vitamins.
What did these products have in common?
A very high dosage of biotin (up to 10.000 mcg).
That’s why I personally consider the biotin as the responsible among all the other ingredients.
Besides – many customers believe the same.
However, at this point:
- there are no studies that link biotin to acne
- it’s not known how exactly this vitamin causes breakouts
But even so – if you ask me, biotin is definitely connected to acne.
#2 – Cramps
Overdosing biotin can cause more than skin problems.
Cramps and pain are some of the most common side effects that can appear:
- abdominal/stomach pain
- nausea and even vomiting
So most of the times – these cramps affect the stomach.
Now – this side effect doesn’t appear in everyone.
And even though it is quite common, it’s not as common as acne.
However – people who experience cramps will most likely have to have their treatment changed.
Unlike with other supplements, the pain caused by biotin doesn’t decrease with time.
#3 – Allergies & Rashes
Besides acne, this vitamin can also cause some other skin problem:
- itching and rashes
- local allergies
- general allergies
Now – the cases of developing a general allergy after biotin are extremely rare.
Apparently, people allergic to vitamin B12 or cobalt are more likely to develop it.
However – biotin does produce rashes more often:
- in some cases, certain blood vessels get swollen
- skin rashes appear due to inflammation
Most of the times, this side effect appears when taking too much biotin.
As I said before – anything over 1000 mcg can be considered too much.
Since there are products containing even 10.000 mcg per day – it’s obvious that rashes aren’t very rare.
#4 – Nausea
Unfortunately – that’s another very common side effect of biotin.
And most of the times, it comes together with stomach cramps:
- too high dosages can affect the stomach
- they also produce nausea and vomiting
One again – products with regular dosages rarely cause this problem.
But if your supplement has over 1000 mcg of biotin, nausea can be a risk.
However, there’s one possible way to solve this:
- Take the biotin pills together with food.
- Avoid taking them on an empty stomach.
- Drink plenty of water after every pill.
#5 – Diarrhea
In some people, high dosages of biotin don’t cause stomach pain.
Instead – they cause diarrhea or vomiting.
So what can you do about it?
- Usually, it’s a sign that the quantity is too much for your body.
- It rarely appears in regular doses.
- Reducing the daily intake sometimes helps.
Basically – if the labels says you should take 3 pills per day, take only 1.
Try to increase the dosages gradually afterwards.
Let’s say you switch from 3 pills to 1. Try to follow this schedule for 5-7 days.
In case there’s no diarrhea, move on to 2 pills per day and see what happens.
This strategy can help in some cases – but it might not help in others.
#6 – Fake Thyroid Problems
This is a totally unique side effect of biotin.
High dosages of this vitamin can affect your lab exams/blood tests:
- change the level of thyroid hormones
- increase or decrease your cardiac markers
Basically – they can change the authenticity of your results.
You might be completely healthy and end up with a thyroid problem, according to your tests.
However – in reality, you’re completely fine.
You were simply unlucky to be taking biotin during the time you had your exam.
Now – this can only happen if you’re taking high quantities of biotin.
That’s why it’s essential to let your doctor know about the medication you’re using.
My Verdict – Can Biotin Be Dangerous?
Short answer: Definitely – but only when it’s taken in high dosages (over 1000 mcg).
In these cases, it can cause:
- sudden acne and breakouts
- nausea and vomiting
- stomach pain and diarrhea
- fake blood exam results
Now – if you’re using regular quantities, there’s nothing to worry about.
This vitamin is extremely safe and has a lot of benefits for hair.
But if you’re taking dosages that are too high – it will get a lot more dangerous.
For this reason:
- Try to avoid supplements that contain over 1000 mcg of biotin.
- Do no take hair vitamins randomly.
- If you want to take a high dose of biotin, ask your doctor first.
Some of the side effects are quite minor and they can go away quite easily.
However, some need a lot more time to heal.
Acne can appear in a few days – but it takes up to a few month to go away.
That’s why I advise you to pay attention to the products you take and only choose the ones with under 1000 mcg of biotin.